Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 71, NWS Baltimore/Washington

June 4, 2020Frederick County, Virginia; Allegany County, Washington County, Maryland; Berkeley County, Hampshire County, Morgan County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 4, 2020, 5:05 PM EDT for Frederick County, Virginia; Allegany County, Washington County, Maryland; Berkeley County, Hampshire County, Morgan County, West Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2020, 5:05 PM EDT (21:05 UTC)
Expired
Jun 4, 2020, 5:45 PM EDT
In force
40 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allegany County, MD, Washington County, MD, Frederick County, VA, Berkeley County, WV, Hampshire County, WV, Morgan County, WV

The radar

The Sterling radar (KLWX), 87 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 2:29 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:30 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 4, 3:30 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
330 PM EDT Thu Jun 4 2020

.SYNOPSIS...
Upper level disturbance will slowly move east into the Mid-
Atlantic through Friday. A stronger cold front will then sweep
across the area late Saturday, with Canadian high pressure
building in for Sunday into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Southerly flow has settled over our region advecting warm and moist
air. Plenty of cumulus clouds are observed on satellite while
showers and thunderstorms develop over the higher elevations west of
the Blue Ridge. Also at this time a cluster/ of thunderstorms is
currently located over eastern Ohio and shortwave trough aloft
is located over the Tennessee Valley.

CAPE values are between 1000 and 2000 J/kg, with shear between
20 and 35 knots, and DCAPE near 1000 J/kg. As some of the CAMs
suggest, we are starting with individual pulse storms this
afternoon. These CAMs also suggest these storms will propagate
east across our region as they becomes more linear/multi-
cluster. Then this evening, the line over eastern Ohio will be
approaching our western zones this evening but is questionable
how strong they will remain as they move across the mountains.
Severe Thunderstorm Watch is in effect until 10pm with the main
threats being large hail and damaging winds.

Showers will remain possible across our higher elevations tonight as
upper shortwave moves across.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Upper shortwave trough will be slowly moving east approaching the
Mid-Atlantic region with a weak surface boundary over us. With warm
and moist air mass in place, enough instability, and the diurnal
heating, additional showers and thunderstorms are expected over our
region. Weaker steering flow and PW values between 1.5 and 2 inches
increase the risk for flooding. As the upper trough pushes east
across our region Friday night, a few showers may linger over us
until it moves away.

Quick moving cold front located over the eastern Great Lakes early
Saturday will move southeast into our region through the day.
Showers and thunderstorms are possible once again over our region.
however westerly flow ahead of the front could inhibit some of the
development. Front will be out of our area on Saturday night and dry
conditions will build into our region behind it.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Canadian high pressure will build over the region early next week
providing pleasant weather. Sfc high moves offshore with return flow
developing leading to increasing warmth and humidity. Aloft, high
pressure cell will be centered over the area Tue keeping things dry.
The ridge starts breaking down Wed with a weak cold front fcst
to cross the area Thu.

&&

.AVIATION /THURSDAY THROUGH TUESDAY/...
VFR conditions generally expected through Saturday night. Afternoon
and evening showers and thunderstorms today through Saturday
could bring short periods of restrictions over the terminals,
including gusty winds, heavy rain and reduction of VSBY/CIGS.
Conditions will improve behind a front Saturday night.

Fair weather conditions expected through early next week.

&&

.MARINE...
Light winds expected for the rest of today and overnight, however
thunderstorms late this afternoon/evening could trigger Special
Marine Warnings due to gusty winds. A Small Craft Advisory is in
effect for tomorrow over the southern portion of the MD Chesapeake
Bay and lower Tidal Potomac. Winds will decrease on Friday evening
into overnight. Saturday there may be short periods of gusty winds
near SCA criteria during the day. Winds expected to increase behind
a front on Saturday, which may mean SCA possible for Saturday
night.

SCA conditions are possible Sunday in northerly flow.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from noon to 8 PM EDT Friday for ANZ534-
     537-543.

&&

SYNOPSIS...IMR/RCM
NEAR TERM...IMR
SHORT TERM...IMR
LONG TERM...LFR
AVIATION...IMR/LFR
MARINE...IMR/LFR
Hazardous weather outlook, Jun 4, 4:48 PM EDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
448 PM EDT Thu Jun 4 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-051000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
448 PM EDT Thu Jun 4 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

Severe Thunderstorm Watch 250 is in effect until 10 PM this
evening for the Baltimore and Washington Metropolitan areas.
Showers and thunderstorms are expected this evening. Scattered
incidents of damaging winds are possible as well as large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms are expected Friday afternoon and
evening. Isolated incidents of flooding are possible.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-051000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
448 PM EDT Thu Jun 4 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

Severe Thunderstorm Watch 250 is in effect until 10 PM this
evening. Showers and thunderstorms are expected late this
afternoon and evening. Scattered incidents of damaging winds are
possible as well as large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms are expected Friday afternoon and
evening. Isolated incidents of flooding are possible.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

In the hours before

Local storm report, Jun 4, 4:43 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
443 PM EDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     3 NNW MCNEILL           39.17N  78.94W
06/04/2020                   HARDY              WV   TRAINED SPOTTER

            THE TOP OF A LARGE TREE WAS DOWN.

0427 PM     HAIL             3 NNW MCNEILL           39.17N  78.94W
06/04/2020  M0.75 INCH       HARDY              WV   TRAINED SPOTTER

            THE TOP OF A LARGE TREE WAS DOWN.

&&

EVENT NUMBER LWX2001124
EVENT NUMBER LWX2001125

BJL
Local storm report, Jun 4, 4:50 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
450 PM EDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     1 ENE WINTERGREEN       37.89N  78.87W
06/04/2020                   NELSON             VA   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN NELLYSFORD, VA

&&

EVENT NUMBER LWX2001126

ADM
Local storm report, Jun 4, 4:58 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 PM EDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     3 NE MINT SPRING        38.10N  79.07W
06/04/2020                   AUGUSTA            VA   911 CALL CENTER

            A TREE WAS DOWN ALONG LEE HIGHWAY BETWEEN THE 800 BLOCK
            AND THE 200 BLOCK.

&&

EVENT NUMBER LWX2001127

BJL

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:27 PM EDTSmall Craft AdvisoryLWX30 hr
Jun 4, 3:50 PM EDTSevere Thunderstorm WarningLWXAugusta, Nelson, City of Waynesboro40 min
Jun 4, 4:17 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Nelson43 min
Jun 4, 4:22 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta, Nelson, City of Staunton, City of Waynesboro20 min
Jun 4, 4:41 PM EDTSevere Thunderstorm WarningLWXFrederick49 min
Jun 4, 4:56 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta, Greene, Rockingham16 min
Jun 4, 5:07 PM EDTSevere Thunderstorm WarningLWXPage, Rappahannock, Shenandoah, Warren38 min
Jun 4, 5:09 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Culpeper, Greene, Madison, Orange, City of Charlottesville36 min
Jun 4, 5:38 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Culpeper, Greene, Madison, Orange16 min
Jun 4, 5:43 PM EDTSevere Thunderstorm WarningLWXRockingham, Shenandoah47 min
Jun 4, 5:45 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Madison, Page, Rappahannock, Warren45 min
Jun 4, 6:41 PM EDTSevere Thunderstorm WarningLWXFauquier, Loudoun, Prince William, Rappahannock34 min
Jun 4, 6:52 PM EDTSpecial Marine WarningLWX42 min
Jun 4, 6:55 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Loudoun, Prince William, City of Fairfax, City of Manassas and 1 more35 min
Jun 4, 7:02 PM EDTSevere Thunderstorm WarningLWXFauquier, Loudoun, Prince William43 min
Jun 4, 7:07 PM EDTSevere Thunderstorm WarningLWXFauquier, Loudoun, Prince William26 min
Jun 4, 7:23 PM EDTSpecial Marine WarningLWX67 min
Jun 4, 7:28 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, Loudoun, Prince William, City of Alexandria, City of Fairfax and 1 more47 min
Jun 4, 7:52 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax38 min
Jun 3, 8:47 PM EDTSevere Thunderstorm WarningLWXHarford28 min
Jun 4, 5:20 PM EDTSevere Thunderstorm WarningLWXAllegany, Washington40 min
Jun 4, 5:40 PM EDTSevere Thunderstorm WarningLWXWashington35 min
Jun 4, 6:02 PM EDTSevere Thunderstorm WarningLWXAllegany28 min
Jun 4, 7:56 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Harford34 min
Jun 4, 4:12 PM EDTSevere Thunderstorm WarningLWXGrant, Hampshire, Hardy, Mineral48 min
Jun 4, 7:03 PM EDTSevere Thunderstorm WarningLWXGrant, Hampshire, Hardy, Mineral29 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2020Severe Thunderstorm Warnings in Maryland, 2020Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.